How To Tell If Someone Is Abusing Percocet
Medically reviewed byIsaac Alexis, M.D., AAMA, AMP-BC
May 3, 2019
There are many signs that can help you determine if someone is abusing Percocet. If you believe a loved one is abusing Percocet, helping them get treatment is the best thing you can do for their health and recovery.
Percocet is a commonly prescribed narcotic used in the treatment of moderate to severe pain management. This drug is a combination of acetaminophen and oxycodone. The oxycodone in Percocet makes it part of the opioid family of drugs.
Percocet helps many people find pain relief who otherwise don’t find relief from other drugs. However, while this drug provides many benefits to some, it comes with the risk of abuse and addiction.
When someone takes more Percocet than what is prescribed, he or she is more susceptible to developing an addiction or dependence on the drug. Abusing opioids such as Percocet can have severe consequences on every aspect of a person’s life.
With the rising opioid epidemic, you may be wondering how you can tell if someone is abusing Percocet. There are a number of visible signs and symptoms to look for.
Physical Symptoms and Effects Of Someone Suffering from Percocet Abuse
When someone is abusing an opioid such as Percocet, he or she will likely display a number of signs that may be visible to others. These physical signs may include:
- pinpoint pupils
- nodding off, often at inappropriate times
- dry mouth
- upset stomach and/or constipation
- low blood pressure
- slowed breathing
Taking Percocet with other drugs such as alcohol or depressants like benzodiazepines can worsen the symptoms. Abusing Percocet with other substances can also increase a person’s risk of overdose. Overdose symptoms may include unconsciousness and dilated pupils.
Get treatment when
and how you need it.
Behavioral Signs That Someone Has a Percocet Addiction
In addition to physical symptoms of Percocet abuse, individuals misusing or addicted to Percocet will likely exhibit behavioral signs as well. These behavioral signs will typically be noticeable by close friends and family.
Behavioral signs that someone may be abusing Percocet include:
- hiding drug use
- lying about using the drug or about how much is being used
- “doctor shopping” to obtain more than one prescription for the drug
- withdrawing from loved ones
- financial difficulties as a result of drug use
- problems at work or school
Another indication that someone may be abusing Percocet is running out of the prescription much sooner than usual. This is likely due to a tolerance to the drug being built up. When a person has a tolerance to Percocet, he or she will need more of the drug to experience the same effects.
Getting Treatment For Percocet Abuse, Withdrawal, Overdose, And Addiction Disorders
Watching a loved one struggle with Percocet abuse and addiction can be difficult. Luckily, there are many options for seeking help to overcome an opioid addiction.
Many people who are abusing or addicted to opioids like Percocet will first need to go through a medically supervised detox program. This is due to the withdrawal symptoms that will often be experienced when the drug is quit. Trying to stop taking Percocet alone can be difficult and uncomfortable, and many people will return to using the drug to avoid withdrawal symptoms.
Once a detoxification program is successfully completed, a formal treatment program will likely be recommended. Programs like inpatient treatment often provide the most successful route of recovery for people looking to overcome opioid addiction.
To learn more about how to tell if someone is abusing Percocet, contact a treatment specialist today.Article Sources